k-Blocks: a connectivity invariant for graphs

Johannes Carmesin, Reinhard Diestel, Matthias Hamann, Fabian Hundertmark

Research output: Contribution to journalArticlepeer-review

13 Citations (Scopus)
254 Downloads (Pure)

Abstract

A k-block in a graph g is a maximal set of at least k vertices no two of which can be separated in g by fewer than k other vertices. The block number β(G) of g is the largest integer k such that g has a k-block. We investigate how β interacts with density invariants of graphs, such as their minimum or average degree. We further present algorithms that decide whether a graph has a k-block, or which find all its k-blocks. The connectivity invariant β(G) has a dual width invariant, the block-width bw(G) of G. Our algorithms imply the duality theorem β = bw: a graph has a block-decomposition of width and adhesion <k if and only if it contains no k-block.
Original languageEnglish
Pages (from-to)1876-1891
Number of pages16
JournalSIAM Journal on Discrete Mathematics
Volume28
Issue number4
Early online date23 Oct 2014
DOIs
Publication statusPublished - 2014

Bibliographical note

22 pages, 5 figures. This is an extended version the journal article, which has by now appeared. The version here contains an improved version of Theorem 5.3 (which is now best possible) and an additional section with examples at the end

Keywords

  • math.CO
  • graph
  • connectivity
  • global
  • k-block
  • tangle
  • tree-decomposition
  • width parameter
  • tree-width

Fingerprint

Dive into the research topics of 'k-Blocks: a connectivity invariant for graphs'. Together they form a unique fingerprint.

Cite this